Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Quad Cities, IA

June 1, 2019Des Moines County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 1, 2019, 2:07 PM CDT for Des Moines County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 2:07 PM CDT (19:07 UTC)
Expired
Jun 1, 2019, 4:27 PM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Des Moines County, IA

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS53 KDVN 011907
FFWDVN
IAC057-020300-
/O.NEW.KDVN.FF.W.0032.190601T1907Z-190602T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
207 PM CDT Sat Jun 1 2019

...FLASH FLOOD EMERGENCY FOR DOWNTOWN BURLINGTON, IOWA...

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  South central Des Moines County in southeastern Iowa...

* Until 1000 PM CDT Saturday.

* At 153 PM CDT, local law enforcement reported failure of the 
  temporary flood protection at 4th and Washington streets. Flash 
  flooding is already occurring.

  THIS IS A FLASH FLOOD EMERGENCY FOR downtown Burlington This is a
  PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 4078 9111 4082 9112 4082 9110 4078 9109

$$

08
2 follow-up statements
542 
WGUS73 KDVN 012001
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
301 PM CDT Sat Jun 1 2019

IAC057-020300-
/O.CON.KDVN.FF.W.0032.000000T0000Z-190602T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-
301 PM CDT Sat Jun 1 2019

...THIS IS A FLASH FLOOD EMERGENCY FOR BURLINGTON IOWA...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY FOR SOUTH CENTRAL DES MOINES COUNTY...

At 220 PM CDT, city of Burlington officials confirmed the failure of 
the temporary flood protection in downtown Burlington. The failure 
occurred on the south end of the temporary protection near the lift 
station. Areas affected are generally along and east of third street 
to the river. Flash flooding is already occurring.

The area affected is 4 to 6 blocks of downtown Burlington. The city 
asks that businesses check their basements for flooding.

THIS IS A FLASH FLOOD EMERGENCY FOR downtown Burlington. This is a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 4078 9111 4082 9112 4082 9110 4078 9109

$$

08
164 
WGUS73 KDVN 012127
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
427 PM CDT Sat Jun 1 2019

IAC057-012135-
/O.CAN.KDVN.FF.W.0032.000000T0000Z-190602T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-
427 PM CDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL DES MOINES COUNTY IS
CANCELLED...

Water levels have stabilized behind the temporary flood protection 
and are no longer rising. The area is now covered by the long term 
major river flooding. Please continue to heed any remaining road 
closures.

LAT...LON 4078 9111 4082 9112 4082 9110 4078 9109

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:34 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 1, 12:34 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 PM CDT Sat Jun 1 2019

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 303 AM CDT Sat Jun 1 2019

Low pressure was located over eastern Minnesota and Wisconsin. Winds
locally were out of the southwest, maintaining the mild temps in the
mid 60s to lower 70s. It was also fairly humid with dewpoints in the
60s. It has been dry so far tonight, but there is a chance for
scattered showers, or an isolated storm, across the north into
early this morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Sat Jun 1 2019

Today

Overview: There is a Slight risk for severe thunderstorms between
3 PM and 6 PM along and to the SE of a line from Galena, IL to
Fairfield, IA and a Marginal risk to the NW. The HREF mean has
2000-2500 J/kg of SBCAPE and 35-40 kts of deep layer shear, which
could support a few supercells if storms form. The primary
threats are damaging winds, large hail, and frequent lightning.

Storm coverage will probably be scattered at best with some
potential for upscale growth into line segments along the extreme
eastern and southeastern fringes of the CWA. For this reason,
held chances for rain at 40-50% for a large portion of the
outlook area.

Recent runs of the HRRR, HREF, and 3 km NAM have been taking the
strongest storm clusters, per updraft helicity swaths, slightly to
the northeast and southwest of the CWA, largely missing the area.
If these trends continue, may need to lower chances for showers
and storms even more.

Tonight

A cool and much drier post-frontal air mass will take hold with
temps bottoming out in the upper 40s NW to mid 50s SE.

.LONG TERM...(Sunday through Friday)
ISSUED AT 303 AM CDT Sat Jun 1 2019

Northwest flow is forecast across the region through at least
midweek. Midweek weak ridging builds into the area. No significant
waves are forecast until the end of next week. However with the
northwest flow expect ripples through the flow to affect the area
and lead to showers and thunderstorms next week. Overall the long
term looks to be filled with beautiful sensible weather.

Sunday, highs in the upper 60s to low 70s, with clear skies and
dewpoints in the 40s to low 50s looks to be a splendid day to do
something outside.  Through Monday and Tuesday, temperatures begin
to increase each day but remain in the 70s through these days.

Tuesday the first of the weak waves is forecast to move into the
area.  Showers and thunderstorms become almost daily chances from
this point on in the long term period.  Throughout this period
CAPE/shear space suggests multicell or pulse storms. Weaker deep
layer shear means that overall severe threat would be tied to CAPE
more than shear. The signal for severe weather through this
period is weak. That said as we get closer to each day, I would
think that forecast skill will improve for severe weather as
mesoscale forcings will drive thunderstorm production.

Overall, blended dewpoints look to remain in the 60s through the
period.  This means that plentiful moisture will exist for heavy
rain from any storm that develops.  As far as heavy rain in the
sense of what we have had the last few weeks, the overall pattern
does not support that.  We are more likely to have more scattered
heavy rain events, that may impact smaller portions of the river
basins.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1229 PM CDT Sat Jun 1 2019

Upper level wave and associated sfc frontal system passing acrs
eastern IA this afternoon, with mainly VFR level clouds and
veering sfc wind profiles to the west at 10-15 KTs. However, the
watch will continue for isolated to scattered thunderstorm
development mainly from 2-6 PM in the VCNTY of the TAF sites,
with some of them possibly being strong with hail and gusty
winds. A few of the latest convective allowing Hi-Res models
suggest that most of the storms may fire northeast or south of
most of the TAF sites this afternoon, with DBQ having the best
chance of a storm in the VCNTY closer to the main sfc low. But
with uncertainty on coverage and occurrence, will go with VCNTY
through late afternoon or early evening at most of the TAF sites.
Clearing with northwest winds tonight into Sunday morning behind a
cool frontal passage.   ..12..

&&

.HYDROLOGY...
Issued at 1042 AM CDT Sat Jun 1 2019

A levee breech on the Missouri side of the Mississippi River has
allowed a significant amount of water to empty from the main river
channel up through Keokuk IA. That both lowered stages at Keokuk
through Gregory Landing but has closed two county roads in Clark
county Missouri.

For the main tributary rivers in the area the La Moine and Green
rivers are falling in Illinois. The Rock is nearing a crest at
Joslin while continuing to slowly rise at Moline. Both Joslin and
Moline are expected to crest this afternoon or tonight.

In Iowa a secondary pulse of water will push the Wapsipinicon
river near Dewitt slightly higher today before falling tonight.
The Cedar, North Skunk and Skunk rivers continue to fall. Upstream
of Coralville the Iowa river at Marengo is near crest. Downstream
of Coralville the Iowa river at Oakville is near crest with other
locations slowly falling.

Rainfall over the next 24 hours will be scattered and should
generally be 0.25 inch or less. Very localized amounts of 0.5 to 1
inch may occur in the stronger storms.

The areal flooding is slowly improving. Henderson county in
Illinois and Henry county in Iowa continue to report numerous road
closures and the warnings will be extended into Monday. Hancock
county in Illinois and Clark county in Missouri report much
improved conditions and those warnings will be allowed to expire
today.

The levee breach on the Green river near Deer Grove continues to
affect mainly Ag land in the advisory area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gibbs
AVIATION...12
HYDROLOGY...08
Hazardous weather outlook, Jun 1, 3:50 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
350 AM CDT Sat Jun 1 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
350 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk for severe thunderstorms south of a
Galena, Illinois to Fairfield, Iowa line between 2 PM and 6 PM.
However, storm coverage is expected to be relatively low for most
of the outlook area. The primary risks are damaging winds, large
hail, and frequent lightning.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible Tuesday through Friday. It is too soon
to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Uttech/Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:40 PM CDTSpecial Weather StatementDVNJohnson35 min
Jun 1, 5:08 PM CDTSpecial Weather StatementDVNDubuque, Jackson22 min

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.